Kansas, 2012

Hail and Damaging Winds in Kansas, March 29, 2012

March 29, 2012 · NWS ICT · 30 events in 5 counties and zones

Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the evening hours on the 29th, along a southeastward advancing cold front. Most of the severe weather reports came in the form of large hail, which reached up to tennis ball size near Bel Aire, just northeast of Wichita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms affected portions of central, south-central and southeast Kansas during the evening hours on the 29th, along a southeastward advancing cold front. Most of the severe weather reports came in the form of large hail, which reached up to tennis ball size near Bel Aire, just northeast of Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 2:15 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 2:15 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU MAR 29 2012

.DISCUSSION...

LATE THIS AFTERNOON-TONIGHT...
SURFACE-BASED CONVECTIVE INHIBITION SHOULD GRADUALLY DIMINISH WITH
PEAK HEATING LATE THIS AFTERNOON AND WITH THE AID OF MID-LEVEL
COOLING WITH SHORTWAVE TROF COMING OUT OF THE ROCKIES. SCATTERED
THUNDERSTORM DEVELOPMENT LOOKS TO OCCUR IN THE 22Z-01Z TIME FRAME ACROSS
SOUTH CENTRAL KS ALONG FRONTAL CONVERGENCE ZONE. SBCAPE OF 3000 J/KG
AND 25 KT OF DEEP LAYER SHEAR COULD RESULT IN A FEW SEVERE STORMS.
LARGE HAIL/GUSTY WINDS APPEAR TO BE THE PRIMARY THREATS. ACTIVITY
MAY DIMINISH IN INTENSITY/COVERAGE LATER TONIGHT AS THE LOW-LEVEL
JET VEERS TO WEST-NORTHWESTERLY DECREASING LOW-LEVEL CONVERGENCE.
SLIGHTLY COOLER TEMPERATURES EXPECTED TONIGHT IN CENTRAL KS BEHIND
FRONTAL PASSAGE. -JMC

FRIDAY-SUNDAY...A SHORTWAVE TROUGH MOVING OVER THE NORTHERN AND
CENTRAL PLAINS STATES TODAY IS PROGGED TO MOVE EAST OVER THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES AREA ON FRIDAY. A STABLE
POST-FRONTAL AIRMASS IS ANTICIPATED ACROSS THE CENTRAL PLAINS ON
FRIDAY AND PULLED LOW POPS ANCHORED IN THE SOUTH-SOUTHEAST ZONES.
PREFER THE GFS DEPICTION WITH A STRONG CAPPING INVERSION AND NO
FOCUS FOR DEEP MOIST CONVECTION AS THE DIFFUSE FRONT WEAKENS AND IS
FORCED SOUTH INTO OKLAHOMA. LOW LEVEL SOUTHERLY FLOW WILL RETURN TO
THE CENTRAL PLAINS ON SATURDAY AS THE MID/UPPER RIDGE AMPLIFIES
ACROSS THE CENTRAL CONUS AND ANOTHER SHORTWAVE TROUGH DIGS INTO THE
WEST COAST OF CALIFORNIA. THIS SHOULD RESULT IN CONTINUED MILD
SPRING WEATHER ACROSS THE FORECAST AREA WITH HIGHS REMAINING WELL
ABOVE NORMAL CLIMBING INTO THE LOW 80S SAT. THE H85 THERMAL RIDGE
WILL BUILD OVER THE GREAT PLAINS ON SUNDAY LEADING TO THE WARMEST
DAY OF THE WEEK WITH HIGHS CLIMBING INTO THE UPPER 80S ACROSS MUCH
OF THE AREA. SOME CONCERN FOR AN ISOLATED DIURNALLY DRIVEN LATE
AFTERNOON/EVENING THUNDERSTORM BUT GIVEN THE LACK OF ANY FOCUS
MAINTAINED A DRY FORECAST FOR NOW. THIS PROGRESSIVE SHORTWAVE TROUGH
WILL HELP DRIVE A COLD FRONT ACROSS THE AREA LATE SUNDAY-EARLY
MONDAY AND THE PAST COUPLE OF GFS SOLUTIONS HAVE SHOWED A LESS
PROGRESSIVE SOLUTION WHEN COMPARED TO THE ECMWF. GIVEN THE LACK OF
RUN-TO-RUN CONSISTENCY WILL LEAN TOWARDS THE ECMWF AND CONTINUE WITH
THE MORE PROGRESSIVE FROPA AND LIMITED CHANCES FOR DEEP MOIST
CONVECTION.

MON-THU...MORE SEASONABLE TEMPERATURES ARE ON TAP FOR EARLY NEXT
WEEK BEHIND A STRONG COLD FRONT. MAINTAINED LOW POPS THROUGH EARLY
MON EVENING GIVEN THE UNCERTAINTY BETWEEN THE GFS/ECMWF BUT A MORE
PROGRESSIVE SCENARIO WOULD RESULT IN MORE RAPID CLEARING MON NIGHT.
MID/UPPER RIDGING IS PROGGED TO RETURN THROUGH THE REMAINDER OF THE
WEEK WITH DRY WEATHER CONDITIONS AND A RETURN TO WELL ABOVE NORMAL
TEMPERATURES TOWARD MIDWEEK. -MWM

&&

.FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS ARE EXPECTED THROUGH EARLY IN THE
WEEKEND BEFORE RISING TEMPERATURES AND INCREASING SOUTHWEST WINDS
ARRIVE ON SUNDAY.  ALTHOUGH GREENUP IS WELL UNDERWAY...CRITICAL FIRE
WEATHER CONDITIONS MAY BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS SUN-MON.

MWM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

EXPECTING ISOLATED-SCATTERED STORM DEVELOPMENT OVER SOUTH CENTRAL KS
IN THE 22Z-03Z TIME PERIOD...ALONG TRAILING COLD FRONT AND
FRONT/DRYLINE INTERSECTION WHERE LOW-LEVEL CONVERGENCE IS PROGGED.
WILL INCLUDE VCTS AT HUT AND ICT...WITH ONLY CB CLOUD DECK AT SLN
AND CNU. CONVERGENCE WEAKENS LATER OVERNIGHT AS THE LOW-LEVEL JET
VEERS TO WEST-NORTHWESTERLY. THIS SHOULD ALLOW CONVECTION TO
DIMINISH EAST OF THE KS TURNPIKE. WINDS WILL SWITCH TO NORTHWEST BEHIND
FRONT IN CENTRAL KS THIS AFTERNOON...AND IN SOUTHEAST KS LATE
TONIGHT INTO FRIDAY MORNING.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  80  57  82 /  40  10  10  10
HUTCHINSON      54  79  56  83 /  40  10  10   0
NEWTON          57  79  56  81 /  30  10  10   0
ELDORADO        59  80  56  81 /  30  10  10  10
WINFIELD-KWLD   58  80  57  82 /  30  10  10  10
RUSSELL         48  80  53  83 /  10  10   0   0
GREAT BEND      50  80  53  83 /  10  10   0   0
SALINA          52  80  58  85 /  30  10  10   0
MCPHERSON       54  79  57  83 /  30  10  10   0
COFFEYVILLE     60  82  58  84 /  30  10  10  10
CHANUTE         59  80  56  82 /  30  10  10  10
IOLA            59  79  56  82 /  30  10  10  10
PARSONS-KPPF    60  80  56  83 /  30  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 29, 3:42 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT THU MAR 29 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
442 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS SOUTH CENTRAL KANSAS...BEFORE PUSHING INTO
SOUTHEAST KANSAS OVERNIGHT. ANY STORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING LARGE HAIL TO GOLF BALL SIZE AND WIND GUSTS
OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FROM SUNDAY NIGHT THROUGH
MONDAY AS A COLD FRONT SWEEPS ACROSS THE AREA. STRONG STORMS WILL
BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING FOR LOCATIONS GENERALLY EAST OF A LINE FROM KINGMAN TO MCPHERSON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 29, 4:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT THU MAR 29 2012

KSZ051-068-292300-
HARVEY-MCPHERSON-
532 PM CDT THU MAR 29 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY AND MCPHERSON COUNTIES...

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF BUHLER...OR 14 MILES EAST OF
HUTCHINSON...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3832 9737 3817 9737 3817 9717 3805 9717
      3802 9770 3822 9770 3835 9738
TIME...MOT...LOC 2233Z 262DEG 21KT 3812 9762

KETCHAM

The radar

The Wichita radar (KICT), 63 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
March 29, 4:40 PM CST
Where
McPherson County, 1.76 mi NW of Moundridge
Measured
0.88 in hail
Reported by
Public
Coordinates
38.220, -97.540

Hail, Marion

When
March 29, 5:01 PM CST
Where
Marion County, 3.82 mi SSE of Tampa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.500, -97.120

Hail, McPherson

When
March 29, 5:06 PM CST
Where
McPherson County, 5.15 mi ENE of Moundridge
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
38.240, -97.440

Hail, Harvey

When
March 29, 5:33 PM CST
Where
Harvey County, 1.09 mi E of Halstead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -97.500

Hail, Harvey

When
March 29, 6:09 PM CST
Where
Harvey County, 5.15 mi NE of Sedgwick
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.970, -97.360

Hail, Sedgwick

When
March 29, 6:16 PM CST
Where
Sedgwick County, 3.82 mi E of Bentley
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
37.880, -97.450

Relayed through spotternetwork.org.

Hail, Sedgwick

When
March 29, 6:22 PM CST
Where
Sedgwick County, 4.76 mi NW of Valley Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.880, -97.430

Relayed through spotternetwork.org.

Hail, Sedgwick

When
March 29, 6:23 PM CST
Where
Sedgwick County, 3.87 mi WNW of Valley Center
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.860, -97.430

Relayed through spotternetwork.org.

Hail, Sedgwick

When
March 29, 6:35 PM CST
Where
Sedgwick County, 4.28 mi NW of Valley Center
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.870, -97.430

Relayed through spotternetwork.org.

Hail, Sedgwick

When
March 29, 6:37 PM CST
Where
Sedgwick County, 4.18 mi N of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.830, -97.460

Hail, Sedgwick

When
March 29, 6:42 PM CST
Where
Sedgwick County, 2.14 mi NNW of Colwich
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.810, -97.540

Hail, Sedgwick

When
March 29, 6:51 PM CST
Where
Sedgwick County, 1.49 mi NNE of Valley Center
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -97.360

Hail, Sedgwick

When
March 29, 6:53 PM CST
Where
Sedgwick County, 1.49 mi NNE of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.460

Hail, Sedgwick

When
March 29, 7:08 PM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
Public
Coordinates
37.800, -97.320

Hail, Sedgwick

When
March 29, 7:08 PM CST
Where
Sedgwick County, 2.18 mi E of Maize
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.770, -97.430

Hail, Sedgwick

When
March 29, 7:13 PM CST to 7:25 PM CST
Where
Sedgwick County, 2.76 mi S of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.730, -97.470

Hail, Sedgwick

When
March 29, 7:14 PM CST
Where
Sedgwick County, Park City
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.800, -97.320

Hail, Sedgwick

When
March 29, 7:14 PM CST
Where
Sedgwick County, 3.06 mi WSW of Park City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.780, -97.370

Hail, Sedgwick

When
March 29, 7:14 PM CST
Where
Sedgwick County, 2.64 mi SE of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.440

Hail, Sedgwick

When
March 29, 7:14 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.460

Hail, Sedgwick

When
March 29, 7:22 PM CST
Where
Sedgwick County, 3.01 mi SE of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.430

Reported near the intersection of N 29th and Ridge.

Hail, Sedgwick

When
March 29, 7:35 PM CST
Where
Sedgwick County, 3.01 mi SE of Maize
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.740, -97.430

Hail covered the ground, with stone sizes ranging from marbles to golfballs.

Hail, Sedgwick

When
March 29, 7:45 PM CST
Where
Sedgwick County, 1.49 mi NNW of Wichita
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.720, -97.340

Hail, Sedgwick

When
March 29, 7:46 PM CST
Where
Sedgwick County, 3.5 mi N of Wichita
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.750, -97.340

Reported near the intersection of 37th and Broadway.

Hail, Sedgwick

When
March 29, 7:49 PM CST
Where
Sedgwick County, 1.38 mi S of Park City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.780, -97.320

Hail covered the ground.

Hail, Sedgwick

When
March 29, 8:00 PM CST
Where
Sedgwick County, 3.78 mi NNW of Wichita
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
37.747, -97.365

Hail stones ranged from quarter to tennis ball size near the intersection of 34th and Amidon.

Hail, Sedgwick

When
March 29, 8:22 PM CST
Where
Sedgwick County, 2.76 mi S of Park City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -97.320

Winds estimated around 55 to 60 mph occurred with the hail near the intersection of Interstate 135 and Highway 254.

Thunderstorm Wind, Sedgwick

When
March 29, 8:22 PM CST
Where
Sedgwick County, 2.64 mi S of Park City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.762, -97.322

Penny size hail occurred with the estimated 55 to 60 mph winds near the intersection of Interstate 135 and Highway 254.

Hail, Butler

When
March 29, 8:56 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Thunderstorm Wind, Sedgwick

When
March 29, 9:01 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

Measured at Jabara Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370982, 370983, 370984, 370985, 370986, 370987, 370989, 370990, 370991, 370992, 370993, 370994, 370995, 370996, 370997, 371004, 370998, 370999, 371000, 371001, 371003, 371006, 371007, 371008, 371010, 371012, 371013, 371016, 371014, 371015.